1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Adverse Cardiovascular Events Associated With Ma Huang, a Herbal Source of Ephedrine (2002)

Adverse Cardiovascular Events Associated With Ma Huang, a Herbal Source of Ephedrine (2002)

  1. Jatelka
    The Mayo Clinic Proceedings 2002 Jan;77(1):12-6

    Samenuk D, Link MS, Homoud MK, Contreras R, Theoharides TC, Wang PJ, Estes NA 3rd.

    OBJECTIVE: To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine. METHODS: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death. RESULTS: From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean +/- SD age of 43 +/- 13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines. CONCLUSIONS: Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.